Since June, Dear Son continued to have significant medical issues. Perhaps one of the first issues is that of the Scopolamine patch. As you may recall, the Scopolamine patch was prescribed in April to assist Dear Son with his nighttime choking. The Scopolamine patch has worked wonders and virtually eliminated all nighttime choking episodes. Some of the side effects of the patch, have to do with delayed emptying of the stomach and delayed motility. The reduced urination and bowel movements continued to be a concern much of the time. We were aware of these effects and continued to monitor them.
As summer progressed, Dear Son's seizures began to increase in frequency and intensity in July. In addition to the increased seizures, he began to get very hot, his face turning red and yelling out or screaming with his seizures. In addition, he began to have seizures at school. While the patch was extremely effective at controlling his nighttime choking, it did not allow him to sweat. The heat and high humidity this summer put Dear Son at risk for heatstroke before we figured out what was occurring. With the patch, he was not able to sweat therefore unable to cool himself down. As he began to overheat, his face turned red and he began to yell out from the pain. After some conversations with his pediatric neurologist, he realized what was occurring and from that point forward, I needed to keep him out of the sun and more importantly the heat.
This proved to be a fairly tall order. Since he could no longer be outside on very hot days, he was unable to attend summer school for many of the extracurricular functions. This was the first year that they had an afternoon program full of fun activities for the kids to do after their half day at summer school. This program was only on Tuedays and Thursday and would allow me to work on those days. We had paid in advance for these program, $30 to $40 per day and had to cancel most of them due to the high heat or his inability to tolerate the heat or humidity on those days; all nonrefundable. It was more important to be safe. The down side was that it made for long days and not as much fun. They had a full staff to assist these kids and they were able to take them places that I could not manage on my own. Since he was not able to attend these functions, I had to cancel work on these days.
On the days he was home, I tried to take him for walks. June was the first month I could really begin to exercise again after my back surgery so I was anxious to continue walking. Trying to keep Dear Son out of the sun in July, the hottest month of the summer, so he didn't sweat, proved to be a nearly impossible task. Since his morning feeding (via the g tube) takes nearly three hours, I had to get up pretty early so it would be finished so we could walk before the high heat and humidity set in. I worried constantly about the heat and his inability to sweat. I took extra water, cooling packs and a wet washcloth to cool him down. But his issues would not end there.
Summer school ended towards the end of July. Dear Son's seizures continued to get worse. Not only was he having some pretty significant seizures but he was also having many smaller seizures throughout the day. I was worried he might be seizing all day but I wasn't sure. They were small with his hands shaking at times however they were occurring so often throughout the day that I could no longer keep track. He also began having some larger seizures that had me concerned. The scopolamine patch made managing them more challenging as well. Due to the delayed emptying of the stomach, his seizure meds would remain in his stomach longer and take longer to be processed. This was not helpful when he was having some major seizure issues. His pediatric neurologist was on vacation most of July and that only added to the mix. Once he returned from vacation, Dear Son was admitted to Big Academic Medical Center and hooked up to an EEG.
After twenty four hours, we had an answer. Dear Son was seizing twenty four hours a day. The problem with that was that our options were fairly limited. Dear Son has intractable seizures and is already on fairly heavy doses of nearly every seizure medicine. He also has a Vagus Nerve Stimulator implanted. He remains somewhat unusual in that while other children's seizures might be controlled with a VNS or one or two seizure medications, he needs them all. (We have tried repeatedly and unsuccessfully over the past few years to take him off of some of them and his seizures increase as soon as we attempt to decrease them.)
It was determined that we had two options: 1) to give him Ativan via the IV to stop them or 2) to start him on Felbatol. The problem with the first option was that it was short term. While they may be able to stop them with the Ativan, I wouldn't be able to continue that at home, therefore, it was strictly a short term solution. It was then decided that a trial of Felatol would be in order.
Felbatol, is a third line medication that has serious side effects, namely aplastic anemia and liver failure, both of which can be fatal. Felbatol is only used when other medications have failed and when the risk of the seizures outweighs the serious side effects. It can also increase levels of some of the other medications, making it problematic. On the plus side, it can sometimes work fairly well. With virtually no other options, a trial of Felbatol was started. I googled Felbatol looking for any horror stories and found none. I did find a helpful review on Epilepsy.com however and that made me feel somewhat better. I also found a few reviews in which patients stated it was the best seizure medication they ever tried in terms of seizure control.
After the first day or so on the Felbatol, his seizures seemed to decrease a bit however that was short lived. The seizures returned with a venegance and Dear Son had some of the most intense seizures I had ever experienced. Adding to the seizures, he was getting very hot, and at times it looked like he might explode. That's the only way I could describe it. I was certainly rattled by these and it was challenging to manage this. If I was slightly late with his meds, he'd have a big seizure. The problem was, they were so unpredictable. I was also very tired, managing these throughout the day and at night. I also had to be careful that I was allowing enough time between feedings with the delayed stomach emptying and then when he'd have these seizures, I was worried the meds wouldn't be processed fast enough to help him. To top it off, I hadn't had a weekend off in over a month and I was exhausted. Dear Son's Dad had been working a lot and I hadn't had a break. Finally, I called his Dad and asked him to take him for a few days so I could relax and get some much needed rest.
It has been a little over two weeks since he's been on the Felbatol. For the first week and a half, I can't say I saw many changes or improvement in his seizures so I was not convinced it's working. I met with the pediatric neurologist yesterday and discussed our remaining options. At this point, he can admit him and give him a bolus of steroids via the IV to try to get control of them. The other option is to do a drug induced coma where he would be intubated and deeply sedated in hopes that they could get the seizures stopped.
All in all, some tough choices. On a brighter note, he seemed to do much better today. What happened to the easy days of summer?
Note: Dear Son is sixteen years old and suffers from a progressive neurological disorder and intractable seizures due to a random mutation of the ARX gene.